Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Hives / swollen lips / dangerous ?
|WormBURNER - Sat Dec 20, 2008 1:17 pm||
This only the 2nd time in my life I've broke out in hives. First time was about 12 years ago when I was helping my grandfather burn off the fields (guessing an allergic reaction to something that was burning). Benadryl fixed that in about 45 mins or so.
Yesterday, at about 1:00 pm I noticed my legs started to itch and whelps forming.
Ok, so after I realized it was hives again I went out and bought some Benadryl. The bumps never went away and infect today they are worse.
My concern is that this morning, roughly 7:00 am my top lip started to go numb and it swelled up. I took another dose of Benadryl and now my bottom lip is swollen. I've read that having hives with swollen lips should mean that I get medical attention. Thus far I've no difficulty swallowing or breathing, just bumps on my back, shoulders, feet, legs, arms and forehead.
Should I be concerned about it enough to go to a clinic? Or just wait it out?
|Debbie Miller, RN - Mon Dec 22, 2008 2:12 pm||
When hives are accompanied by other swelling it could be an indication of a more serious allergy so it's best to have it checked out if it doesn't get much better with continued Benadryl use. Of course, allergy could also be to the Benadryl. The risk is that you could develop breathing problems when the airway swells so getting attention before that time can avoid bigger problems. There are other, stronger medications available by prescription so that's another good reason to seek medical attention.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.